Maine, 2011Hail and Damaging Winds in Maine, June 1, 2011
June 1, 2011 · NWS CAR · 16 events in 3 counties and zones
Severe thunderstorms developed in advance of a cold front crossing the region producing large hail and damaging winds. reaching interior Downeast areas during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed in advance of a cold front crossing the region producing large hail and damaging winds. The initial thunderstorms formed across northern and northwest Maine during the afternoon...reaching interior Downeast areas during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 1, 10:42 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 1, 10:42 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1142 AM EDT WED JUN 1 2011
.SYNOPSIS...
A WARM FRONT WILL CROSS THE REGION THIS MORNING. A STRONG COLD
FRONT WILL CROSS THE AREA THIS AFTERNOON. MUCH COOLER AIR ARRIVES THURSDAY
AND FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...SHOWERS AND THUNDERSTORMS HAVE PRETTY MUCH EXITED THE
FORECAST AREA...BUT EXPECT THINGS TO FIRE UP AGAIN BY MID
AFTERNOON FROM NORTHWEST TO SOUTHEAST. HAVE UPDATED POPS AND WX TO
MATCH CURRENT RADAR TRENDS. OTHERWISE NO OTHER CHANGES NEEDED.
PREVIOUS DISCUSSION...
A WARM FRONT WILL MOVE TO THE NORTH OF THE STATE
THIS MORNING. AT THE SAME TIME A COLD FRONT WILL APPROACH FROM THE
WEST. THIS FRONT IS EXPECT TO MOVE FROM NORTHWEST TO SOUTHEAST
ACROSS THE FORECAST AREA LATE THIS MORNING INTO LATE THIS
AFTERNOON. CONTINUE CONCERN FOR CONVECTION THIS LATER TODAY.
REGION WILL BE IN WARM SECTOR WITH CAPE VALUES RUNNING BETWEEN
1500 AND 2000 JOULES ALONG WITH PLENTY OF SHEAR. GOOD POSSIBILITY
OF ROTATING STORMS. TIMING OF PROBABILITY OF PRECIPITATION GRIDS
MATCHES WELL WITH NEW GUIDANCE. WILL MAKE SOME ADJUSTMENTS
INCREASING NUMBERS OVER MAXIMUM PROBABILITY AREAS. WILL CONTINUE
WITH ENHANCED WORDING FOR HEAVY RAIN...SMALL HAIL AND GUSTY WINDS
OVER AREAS WITH PROBABILITY OVER 60 PERCENT. HAVE ADJUSTED
VISIBILITY TO MATCH TIMING OF PRECIPITATION AHEAD OF FRONT. FOR
WINDS HAVE USED A BLEND OF THE NAM12 AND GMOS. TEMPERATURE AND
DEWPOINT LOOK REASONABLE SO HAVE NOT MADE ANY CHANGES AFTER 12Z
THIS MORNING BUT HAVE ADJUSTED CURRENT OBSERVATIONS WITH FORECAST
NUMBERS LATER THIS MORNING.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
UPPER LEVEL TROF FCST TO SWING ACROSS THE REGION W/LOW BECOMING
CLOSED OFF IN THE UPPER LEVELS ACROSS THE MARITIMES BY FRIDAY. THIS
WILL MEAN AN UNSETTLED PATTERN W/ON AND OFF SHOWERS AND LOTS OF
CLOUDS INTO FRIDAY. THIS IS SUPPORTED BY BOTH THE GFS/NAM AND ECMWF.
COLD AIR FOR THIS TIME OF YEAR FUNNELS INTO THE REGION.
THEREFORE...DECIDED TO BRING MINS UP THURSDAY NIGHT GIVEN CLOUDS AND
NW WINDS AOA 10 MPH. THIS MEANS TEMPERATURES BACK ACROSS THE SAINT
JOHN VALLEY WILL BE IN THE UPPER 30S BUT WINDS WILL KEEP FROST AT A
MINIMUM. MAX TEMPERATURES FOR BOTH THURSDAY AND FRIDAY WILL BE BELOW
NORMAL FOR EARLY JUNE AS THE NORTHERN AREAS WILL SEE DAYTIME
TEMPERATURES STRUGGLING TO GET INTO THE LOWER 60S W/MID AND UPPER
50S BACK ACROSS THE FAR W AND NW. CENTRAL AND DOWNEAST AREAS WILL BE
SEE MID 60S. POPS FOR THURSDAY WERE KEPT IN THE 30-40% RANGE.
FRIDAY/S POPS WERE KEPT BELOW 20% AND SITUATED MORE TO THE BORDER OF
MAINE AND NEW BRUNSWICK.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MAIN ADJUSTMENTS TO THE EXTENDED WERE FOR POPS AND TEMPERATURES. CWA
SITS BETWEEN HIGH PRES TO THE NE AND SW WHILE A CLOSED UPPER LOW
DROPS SE THROUGH THE MARITIMES. A BRIEF BREAK ON SATURDAY LOOKS
POSSIBLE W/SOME SUNSHINE BUT THIS LOOKS TO BE SHORT-LIVED. THE ECMWF
AND GFS NOW SHOW LOW PRES CLOSING OFF SE OF THE CWA W/PRECIP
ROTATING BACK ACROSS THE NORTHERN AND EASTERN SECTIONS BY MONDAY
AND LASTING INTO TUESDAY. ATTM...DECIDED TO PUSH BACK FROM THE GMOS
POPS PER COORDINATION W/GYX AND BOX AS THE ECMWF KEEPS THE BULK OF
PRECIP WELL N AND E OF THE CWA. THE CANADIAN HEMISPHERIC IS EVEN
DRIER W/BRINGING HIGH PRES IN THROUGH MONDAY.
THE ADJUSTMENT DONE TO THE TEMPERATURES WAS TO THE MINS AS GMOS
LOOKED TOO COLD GIVEN MORE CLOUDS SHOWN BY BOTH THE GFS AND ECMWF.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR CONDITIONS ARE EXPECTED EARLY TODAY THEN MVFR/IFR
CONDITIONS AS A COLD FRONT MOVES THROUGH LATER THIS MORNING INTO
THIS EVENING. VFR CONDITIONS LATER TONIGHT.
SHORT TERM: VFR FOR KBGR AND KBHB THURSDAY WHILE THE NORTHERN TAF SITES
LOOK TO BE IN MVFR. THINGS IMPROVE TO VFR THURSDAY NIGHT BUT THEN
GO BACK TO MVFR FOR FRIDAY FOR KCAR/KPQI AND KHUL WHILE KBGR AND
KBHB REMAIN VFR.
CONDITIONS IMPROVING TO VFR FOR THE ENTIRE FORECAST AREA FRIDAY
NIGHT INTO SATURDAY AS IT LOOKS ATTM.
&&
.MARINE...
NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 TO INITIALIZE
THE WIND GRIDS. WILL ADJUST MODEL BLEND WIND SPEED LOWER DUE TO
STABLE MARINE LAYER OVER COLDER SEAS SURFACE TEMPERATURE. FOR
WAVES: HAVE INITIALIZED GRIDS WITH NAM/SWAN. WAVE GRAPHICS STILL
SHOWING LARGE PERCENTAGE OF FETCH OVER COLDER SEA SURFACE
TEMPERATURE SO SUSPECT WAVE MODEL WIND SPEED TO HIGH AND WILL
THEREFORE LOWER WAVE HEIGHT 1 TO 2 FEET. WILL KEEP SCA IN PLACE.
SHORT TERM: NO HEADLINES FORESEEN BEYOND THE POTENTIAL FOR
HAZARDOUS SEAS EARLY THURSDAY AND THEN CONDITIONS IMPROVE.
FOLLOWED THE WNAWAVE BEYOND FRIDAY. NAM12 AND GFS WAS USED FOR THE
WINDS INTO FRIDAY AND LEANED W/ A GFS/GMOS BLEND WHICH KEPT WINDS
BELOW SCA LEVELS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR ANZ050>052.
&&
NEAR TERM...HASTINGS/MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...HASTINGS/MIGNONE
MARINE...HASTINGS/MIGNONE/HEWITT
Hazardous weather outlook, Jun 1, 2:59 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
359 AM EDT WED JUN 1 2011
MEZ001>006-010-011-015>017-029>032-020800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
359 AM EDT WED JUN 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
THERE IS POTENTIAL FOR THUNDERSTORMS TO DEVELOP TODAY WITH SOME
STORMS POSSIBLY BECOMING SEVERE. THE MAIN THREAT APPEARS TO BE
STRONG GUSTY WINDS AND LARGE HAIL. THERE IS THE POSSIBILITY THAT A
FEW STORMS COULD HAVE ROTATION. AT THIS TIME...THE AREAS TO BE
AFFECTED INCLUDE NORTHERN...WESTERN AND CENTRAL MAINE.
STAY FOR THE LATEST UPDATES ON THIS POSSIBLE EVENT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.
ANZ050>052-020800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
359 AM EDT WED JUN 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
HEWITT/MIGNONE
Thunderstorm Wind, Aroostook
- When
- June 1, 1:45 PM EST
- Where
- Aroostook County, 1.41 mi E of St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.170, -68.890
A tree was toppled on to a driveway by wind gusts estimated at 60 mph.
Hail, Piscataquis
- When
- June 1, 2:00 PM EST
- Where
- Piscataquis County, 2.36 mi SE of Chamberlain Lake
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 46.250, -69.310
Hail covered the ground at Indian Pond.
Thunderstorm Wind, Aroostook
- When
- June 1, 3:08 PM EST
- Where
- Aroostook County, 0.69 mi N of Soldier Pond
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 47.160, -68.580
A tree was toppled on to power lines by wind gusts estimated at 60 mph.
Thunderstorm Wind, Penobscot
- When
- June 1, 3:10 PM EST
- Where
- Penobscot County, 18.7 mi NNW of Augustine Pond Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 46.350, -68.720
Trees were damaged by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- June 1, 3:15 PM EST
- Where
- Aroostook County, 0.84 mi NE of Daigle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.190, -68.460
A large tree was toppled on to a road in New Canada by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- June 1, 3:33 PM EST
- Where
- Aroostook County, 0.84 mi NE of Ft Kent
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.260, -68.590
A tree was toppled on Route 11 by wind gusts estimated at 60 mph.
Thunderstorm Wind, Piscataquis
- When
- June 1, 6:15 PM EST
- Where
- Piscataquis County, 1.69 mi SW of Dover Foxcroft
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.160, -69.250
Wind gusts were estimated at 60 mph.
Hail, Piscataquis
- When
- June 1, 6:15 PM EST
- Where
- Piscataquis County, 0.97 mi W of Guilford
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.170, -69.400
Thunderstorm Wind, Piscataquis
- When
- June 1, 6:15 PM EST
- Where
- Piscataquis County, 0.97 mi W of Guilford
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.170, -69.400
Large trees were toppled by wind gusts estimated at 65 mph.
Hail, Piscataquis
- When
- June 1, 6:15 PM EST
- Where
- Piscataquis County, 1.69 mi SW of Dover Foxcroft
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.160, -69.250
Thunderstorm Wind, Piscataquis
- When
- June 1, 6:15 PM EST
- Where
- Piscataquis County, East Sangerville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.150, -69.300
Large trees were toppled by wind gusts estimated at 65 mph.
Hail, Piscataquis
- When
- June 1, 6:33 PM EST
- Where
- Piscataquis County, Pingree Center
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.120, -69.450
Hail, Piscataquis
- When
- June 1, 6:57 PM EST
- Where
- Piscataquis County, 4.6 mi ESE of South Dover
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.130, -69.040
Thunderstorm Wind, Penobscot
- When
- June 1, 7:30 PM EST
- Where
- Penobscot County, 0.85 mi SE of Dexter
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.010, -69.290
A large tree was toppled on Bane Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Penobscot
- When
- June 1, 7:33 PM EST
- Where
- Penobscot County, 2.44 mi W of Exeter Center
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -69.180
Trees and power lines were toppled on Cider Hill Road by wind gusts estimated at 65 mph.
Hail, Penobscot
- When
- June 1, 8:20 PM EST
- Where
- Penobscot County, 0.85 mi SE of Greenfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.040, -68.470
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Massachusetts, June 1, 20113 deaths · 200 injured · $228 million · EF3 · 39 events
- Flooding in Nebraska, June 1 to 30, 20112 deaths · $4.3 million · 11 events
- Drought in Texas, June 1 to 30, 2011$1.3 billion · 24 events
- Tornado and Flash Flood in Kansas, June 1 to 4, 2011$15 million · EF0 · 38 events
- Wildfire in Arizona, June 1 to 30, 2011$58 million · 1 event
- Rip Current in American Samoa, June 1 to 10, 20111 death · 1 injured · 1 event
- Tornado and Flood in Nebraska, June 1, 2011$4.5 million · EF0 · 26 events
- Drought in Texas, June 1 to 30, 2011$8.4 million · 10 events
- Drought in Texas, June 1 to 30, 2011$853,000 · 31 events
- Tornadoes and Flash Flooding in Kansas, June 1 to 3, 2011$521,000 · EF0 · 36 events
- Wildfire in Arizona, June 1 to 25, 20111 injured · $1.0 million · 1 event
- Flood in Washington, June 1 to 18, 2011$1.2 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322995, 322996, 322999, 323001, 323004, 323007, 323010, 323012, 323015, 323016, 323017, 323018, 323019, 323021, 323022, 323023.